Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jan 22, 2018, 9:16 PM EST for Garrard County, Lincoln County, Madison County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2018, 9:16 PM EST (02:16 UTC)
- Expired
- Jan 22, 2018, 9:45 PM EST
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Garrard County, KY, Lincoln County, KY, Madison County, KY
The radar
The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 9:35 PM EST | TSTM WND DMG | 1 Ne Paint Lick, KY | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WUUS53 KLMK 230216
SVRLMK
KYC079-137-151-230245-
/O.NEW.KLMK.SV.W.0002.180123T0216Z-180123T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
916 PM EST MON JAN 22 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northern Lincoln County in central Kentucky...
Central Garrard County in central Kentucky...
Southwestern Madison County in central Kentucky...
* Until 945 PM EST
* At 915 PM EST, a severe thunderstorm was located over Stanford,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stanford, Lancaster, Mccreary, Berea, Round Hill, Boneyville,
Gilbert, Geneva, Buggytown and Rowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3740 8472 3751 8482 3762 8466 3763 8466
3777 8446 3762 8428
TIME...MOT...LOC 0215Z 228DEG 38KT 3750 8467
HAIL...1.00IN
WIND...60MPH
$$
EER2 follow-up statements
531
WWUS53 KLMK 230227
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
927 PM EST MON JAN 22 2018
KYC137-230237-
/O.CAN.KLMK.SV.W.0002.000000T0000Z-180123T0245Z/
Lincoln KY-
927 PM EST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3751 8450 3760 8461 3760 8463 3761 8465
3762 8465 3762 8464 3764 8465 3777 8446
3762 8428
TIME...MOT...LOC 0227Z 228DEG 38KT 3759 8455
$$
KYC079-151-230245-
/O.CON.KLMK.SV.W.0002.000000T0000Z-180123T0245Z/
Garrard KY-Madison KY-
927 PM EST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EST
FOR CENTRAL GARRARD AND SOUTHWESTERN MADISON COUNTIES...
At 927 PM EST, a severe thunderstorm was located over Lancaster,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lancaster, Mccreary, Berea, Round Hill, Silver Creek, Paint Lick,
Ruthton, Manse, Whites and Buggytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3751 8450 3760 8461 3760 8463 3761 8465
3762 8465 3762 8464 3764 8465 3777 8446
3762 8428
TIME...MOT...LOC 0227Z 228DEG 38KT 3759 8455
HAIL...1.00IN
WIND...60MPH
$$
EER295
WWUS53 KLMK 230240
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
940 PM EST MON JAN 22 2018
KYC079-151-230250-
/O.EXP.KLMK.SV.W.0002.000000T0000Z-180123T0245Z/
Garrard KY-Madison KY-
940 PM EST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GARRARD AND
SOUTHWESTERN MADISON COUNTIES WILL EXPIRE AT 945 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3751 8450 3760 8461 3760 8463 3761 8465
3762 8465 3762 8464 3764 8465 3777 8446
3762 8428
TIME...MOT...LOC 0240Z 228DEG 38KT 3767 8444
$$
EERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 9:03 PM EST, 13 minutes earlier.
Area forecast discussion, Jan 22, 9:03 PM EST, 13 minutes before
Area Forecast Discussion National Weather Service Louisville KY 903 PM EST Mon Jan 22 2018 .Forecast Update... Issued at 900 PM EST Mon Jan 22 2018 Most of the cells across the region are not bringing down stronger winds, with just a few showing pea-sized hail and one that got tall enough for a warning. The back edge of the precip is where the strongest winds have been so far this evening, with gusts around 50 mph at FTK, SDF, and LOU in the last hour. There must be just enough of a mix down occurring along that back edge to allow some of the stronger winds aloft to get down to the surface. Otherwise, the automated gauges and Kentucky Mesonet sites are not showing stronger winds at this time. Will have to continue watching storms along this back edge for any rotations, as that would bring a better chance to get it to the surface. Issued at 655 PM EST Mon Jan 22 2018 Line of showers and a few thunderstorms embedded forming a little farther west than the HRRR anticipated. The NAMNest, which has been doing a great job in the near term the last several weeks, has picked up on the location better, and thus have leaned toward this model in the near term, as well as current observations from radar. Environment appears supportive for some low-topped supercells, and have seen a couple form along our western forecast area, near Lewisport, KY and Tell City, IN. Have seen some good rotation with these storm, and will continue to monitor trends. Otherwise, seeing wind gusts of 30-40 mph out there, and we may see a few storms with stronger gusts the rest of this evening. && .Short Term...(This evening through Tuesday night) Issued at 301 PM EST Mon Jan 22 2018 ...Gusty Showers Expected This Evening... GOES East imagery shows an impressive and mature cyclone over the upper Midwest. Today's widespread rainfall associated with the warm conveyor portion of the cyclone has continued to weaken as it pushes east, however still expect everyone to get some rain so likely to categorical pops continue east of I-65 for another couple of hours. The focus then shifts back to the west as an impressive dry slot begins to work into western KY. Hi-res models have been pegging redevelopment of showers (and perhaps an isolated T) somewhere along or W of I-65 late this afternoon and early this evening. This would occur as the approaching cold front (still back over the mid Mississippi River Valley) combines with exit region dynamics to kick of sct-numerous showers. Given that the low level jet will still be around 45-50 knots, worried that the steepening lapse rates will help some stronger gusts get down to the surface with the showers. At this point, thinking some Special Weather Statement worthy gusts of 40+ mph are possible. Still not all that confident on exactly if the showers will redevelop to the magnitude that the HRRR shows, but if they do am more confident that we will see some pretty healthy gusts. Think this would be better handled by short fused SPS's than any Wind Advisory product given the expected convective and short- lived nature. Still, synoptic winds outside of any showers could still gust up to 35 mph through the overnight. Later tonight, low level moisture associated with the comma head of the mature cyclone moves into our CWA, with deep enough moisture to squeeze out some measurable light showers and sprinkles, mainly across our northern CWA. Temps fall off into the upper 30s and low 40s through Tuesday morning, but think thermal profile stays warm enough for rain. As we move deeper into the day on Tuesday, will continue to keep low chances for a measurable shower and/or sprinkles. Also think we could see a few ice pellets mix in given some positive area (steep low level lapse rates) extending well above the freezing level. Low level moisture still looks to linger into Tuesday night where temp profiles begin to be cold enough to possibly support some flurries. Lows should drop into the mid and upper 20s. .Long Term...(Wednesday through Monday) Issued at 301 PM EST Mon Jan 22 2018 Wednesday - Friday... A secondary shortwave will slide through on Wednesday. Low level moisture should remain trapped through this time, so added ascent from the passing shortwave could be enough to kick off some continued flurries or sprinkles. Will keep a dry forecast (from a measurable standpoint) but may have to mention chances for a sprinkle or flurry through Wednesday night. Highs should struggle into the low 40s. Dry NW flow aloft and surface high pressure will then dominate through Thursday night, keeping us dry with steadily moderating temperatures. Highs by Thursday will be in the upper 40s to low 50s. After Wednesday night lows in the mid 20s, Thursday night lows should trend milder to around freezing. Progressive upper ridge axis slides through on Friday, and will bring another dry and warmer day. Look for highs in the mid 50s. Friday Night - Saturday Night... Models have trended less amplified and faster with the weekend system, which will bring shower chances in by Friday night. The bulk of the rainfall should be on Saturday as deeper moisture pools ahead of the upper trough axis, along the surface cold front. Given the faster and less amplified trend, it's going to be harder for any cold air to catch up to lingering moisture on the back side of the system. So, think a mostly rain forecast is still the way to go. After a milder Friday night in the mid 40s, Saturday highs will also be in the mid 50s, with temps falling off Saturday night behind the front. Sunday - Monday... Dry NW flow and surface high pressure then control for the remainder of this forecast cycle. Slightly cooler temps take hold with lows just below freezing and highs in the 40s. && .Aviation...(00Z TAF Issuance) Issued at 620 PM EST Mon Jan 22 2018 Have some pretty gusty winds out there now, as a potent low pressure system drags a cold front across the region. Also seeing a few showers pop up with some isolated thunder. This rain will not last long, but we could see some gusts to 35 knots either with or without the rain. A clear slot will come behind these showers before we should get socked in with lower clouds by daybreak Tuesday. For now time-height sections indicate these should stay MVFR, but that they should persist through the rest of the day. Wind gusts will persist through the period as well. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...BJS Long Term...BJS Aviation...RJS
Hazardous weather outlook, Jan 22, 3:46 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 346 PM EST Mon Jan 22 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-232100- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 PM EST Mon Jan 22 2018 /246 PM CST Mon Jan 22 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Peak wind gusts around 35 mph will be possible this evening and tonight as scattered showers and a cold front push through the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BJS
In the hours before
Local storm report, Jan 22, 8:34 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
834 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 SSE LEITCHFIELD 37.45N 86.28W
01/22/2018 E0.88 INCH GRAYSON KY BROADCAST MEDIA
VIEWER REPORT OF NEAR QUARTER-SIZED
HAIL...WITH PICTURE ON TWITTER.
&&
RJSLocal storm report, Jan 22, 8:44 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 NNW FORT KNOX 37.91N 85.97W
01/22/2018 M53 MPH HARDIN KY ASOS
MEASURED AT FORT KNOX ASOS.
&&Local storm report, Jan 22, 8:55 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST 3 S LOUISVILLE 38.18N 85.74W
01/22/2018 M50 MPH JEFFERSON KY ASOS
MEASURED AT KSDF.
&&Local storm report, Jan 22, 8:59 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
859 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 2 SW SAINT MATTHEWS 38.23N 85.66W
01/22/2018 M54 MPH JEFFERSON KY ASOS
MEASURED AT BOWMAN FIELD (LOU).
&&Local storm report, Jan 22, 9:08 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
908 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL VERSAILLES 38.05N 84.73W
01/22/2018 E0.88 INCH WOODFORD KY BROADCAST MEDIA
RELAYED TWITTER REPORT OF NICKEL-SIZED HAIL
AND 55-60 MPH WINDS.
&&
RJSSpecial weather statement, Jan 22, 9:13 PM EST, 3 minutes before
Special Weather Statement National Weather Service Louisville KY 913 PM EST Mon Jan 22 2018 INZ079-KYZ027>043-045>049-053>057-062>067-071>078-081-082-230500- Jefferson-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby- Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion- Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Madison, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 913 PM EST Mon Jan 22 2018 /813 PM CST Mon Jan 22 2018/ A potent cold front moving through the region is bringing strong winds and some hail to the region this evening. Reports of near 50 mph have occurred over the last hour from Louisville to near Lebanon in Kentucky. In addition, the stronger storms have been bringing in hail to near the size of quarters. The strength of these storms should subside by Midnight, as they continue to travel east and northeastward. Some of the stronger winds have come outside of thunderstorms. Be prepared for a quick change in conditions, and take shelter as these showers move through the region. RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 7:11 PM EST | Special Weather Statement | LMK | Butler | 49 min |
| Jan 22, 8:37 PM EST | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 23 min |
| Jan 22, 9:56 PM EST | Severe Thunderstorm Warning | LMK | Clark, Madison | 19 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.